I'm a 27 y/o male who's been diagnosed with Lyme disease and co-infections; babesia and bartonella.
Lyme is notorious for causing adrenal fatigue and thyroid issues. I have some symptoms of hypothyroidism that were induced by using oxycodone (i.e. cold hands and feet, cold intolerance, dry skin, loss of hair (scalp, eye brows, and body hair). I've been losing my hair since I was 19, which is when I believe I was first infected...and it's becoming very noticable a frustrating.
A few years ago, I was put on Prednisone to help with chronic sinus infections. I noticed within 10 days COMPLETE relief from all of my Lyme symptoms (pain, visual disturbances, skin issues and HAIR LOSS). I could see my hair growing back in.
I did a search recently that eluded to Prednisone being capable of regrowing hair IF the cause is from an infection. I know Prednisone can regrow hair if the cause is bacterial or fungal... I don't know if it's capable if it's viral?
Q: Can prednisone regrow hair if the cause is an adrenal or thyroid issue?
Usually, from what I read, the conditions you have are treated with lots and lots of antibiotics - however, prednisone is an anti-inflammatory. I am just a layman, but it would not be out of the question that with all that going on, that your inflammatory system would be out of wack too and that is why a course of prednisone probably had such an effect.
Long term use of pred, which is a really really powerful corticosteroid - can make you lose your hair, not gain it at least from an AI perspective, but perhaps the short courses, which may be less damaging to your adrenals (no promises as the dang things get wacky when you suppress them) may help you from an inflammatory process. Does your infectious disease doc still follow you?
Prednisone causes hair loss. This may not be true if it is used to cause an infection that results in hair loss. It most certainly cannot regrow hair if you have thyroid and adrenal malfunctions. I used prednisone and inhaled steroids and for COPD, It not only resulted in hair loss, but CAUSED me to have an adrenal problem. I got off that junk and now rely on natural anti-inflammatories.
I don't know about prednisone growing hair. I suspect Hair Club for Men would be all over it if so.
But you mentioned thyroid issues. Hypothyroid causes hair loss as a classic symptom. What it does is slow down the process of replacing hair. So it tends to start falling out everywhere, not in a receding hairline shape that's looks like male pattern baldness.
What dose of pred are you taking? Are you on thyroid meds or no?
It's true, Prednisolone stopped everything for me. But, my situation is not like everyone else's. I have a chronic inflammatory disease, which is notorious for affecting adrenals and thyroid as well. So, Prednisolone is a miracle medication for me...BUT it wreaks havoc because of the immune suppression and allows the infection to procreate.
Once I finish a cycle of Prednisolone, I'm toast. The infection comes raging back like the Hulk gets angry. I lost serious depth perception and have terrible trails in my vision because of this.
I'm aware of the dangers of Prednisolone, and it cannot be used with Lyme patients. But, understanding how it exactly affected my system is important -- especially when it comes to my hair loss. I really care it about it, because I feel like it's reversible.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.